Heart Medication Side Effects - British Heart Fou...

British Heart Foundation

26,092 members17,188 posts

Heart Medication Side Effects

svenson
svenson

I had a heart attack and 3 stents fitted 5 months ago, and seems I have recovered quite well.

Prior to this I had been on Atenolol, Pravastatin, and Ramipril for 20 years, and for 6 years suffered from perephial neuropathy, in lower legs and feet.

I am now taking the above but Pravastatin replaced with Atorvastatin 40mg, and Clopidogrel 75mg. but my neuropathy is now unbearable, so much joint and muscle pain in feet, legs and shoulders, I cannot go on, and thinking of stopping the statin and taking a chance, as I am an 80 year old male and feel my life is over.

GP advice was to take 8 Co Codamol per day.

Can anyone understand or advise please.

9 Replies
MichaelJH
MichaelJHHeart Star

Since my BKA (below knee amputation) I have suffered quite badly with phantom pain. This doesn't respond to conventional painkillers and I am now taking Gabapentin to control this. Gabapentin is primarily used for treating epilepsy it is also used for nerve pain. Besides phantom pain it is useful for pheriferial neuropathy. I would suggest you discuss it with your GP as would probably be a better drug than Co-codamol.

They put me on 80mg liptor and I literally got Charlie horses in my legs and back. It was horrible muscle binding. Have you tried Coq10? Also, have a look at "Preventing and Reversing Heart Disease" by Dr Caldwell Esselstyn... if you are willing to try the diet, there is much hope :-)

I had the same issues re leg and joint pain with Atorvastatin. Terrible pain in my knees and calf muscles, which were far more noticeable at rest. I’m 2 years into taking this statin and things have got much better in terms of pain. I’d say after about 6 months my body began to acclimatise to the drug and the pain began to subside. I still ache around my knees and I’m only in my early 50’s but I felt that the long term benefits of atorvastatin were worth it, so just kept taking to see if the pain would improve. Over time, for me anyway, the pain did greatly reduce. Hang in there! Hope you’re recovery goes well :)

If it has so obviously changed since your statin was changed, ask the GP for a different one. There are plenty for him to choose from. The first statin I was given, atorvastatin made my peripheral neuropathy much worse. I now take simvastatin with no problems. There's also one called rosuvastatin.

Thank you all, I will contact a GP and try and get Statin changed before I cease to take any more atorvastatin.

I do not think the clopidogrel is the culprit, as not mentioned as a side effect, and can stop taking them in 7 months time.

Supafil
Supafil in reply to svenson

I echo this. I get intermittent peripheral neuropathy, usually triggered by meds. My nerves went berserk on statins, whereas the clopidogrel without statins had a minimal effect on my nerves.

Hi Svenson

Unfortunately I relate to your experience with Atorvarstatin. I was stopped from taking it at about 6 weeks in as part of an 'mot' type review. A CK blood test came back with levels about 10 times higher than the upper 'normal' levels. This particular statin was damaging my muscles.

If this test is something available to you it might be worth getting and respond to its results as necessary.

As others have alluded to, there are many types of statins available finding the right fit is sometimes trial and error. The ultimate benefit of the correct one is undeniable though.

ATB

Lipitor and Crestor are known for muscle and nerve aches and pains. It is the luck of the draw with statins and side effects. You sound like you have had some struggles and persevered be aware that rosuvastatin or crestor and atorvastatin or lipitor can both bring on nasty depression too. This is maybe why the hopeless mood. Did anyone tell you about the anger and depression that can follow heart attack and stents? Hope you get your medication altered to give you a better life.

Thank you scotsrish, your comment on depression and anger is very relevant as I am quick to anger and very depressed since my heart attack and also feel very alone.

Seeing a GP in my area is difficult, and I am looking to find a GP in private practice as they may have more time and interest.

You may also like...